Alert archive / Maine / Flash Flood Warnings in 2003
Flash Flood Warning 1, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Aug 8, 2003, 11:20 PM EDT for Aroostook County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2003, 11:20 PM EDT (03:20 UTC)
- Expired
- Aug 9, 2003, 2:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 00:00Z, 3.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KCAR 090322 FFWCAR MEC003-090600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CARIBOU ME 1120 PM EDT FRI AUG 8 2003 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE THIS INCLUDES THE CITIES OF...VAN BUREN...PORTAGE...EAGLE LAKE * UNTIL 200 AM EDT * AT 1118 PM EDT...SKYWARN WEATHER SPOTTERS REPORTED FLOODING ALONG THE LITTLE MADAWASKA ROAD IN WESTMANLAND. * EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE RAPID FLOODING OF SMALL STREAMS...URBAN AREAS INCLUDING HIGHWAYS AND UNDERPASSES ...AS WELL AS COUNTRY ROADS AND LOW LYING FARMLANDS IN RURAL AREAS. * BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF ROAD AND STREAM FLOODING. DRIVE VERY CAUTIOUSLY. DO NOT CROSS FLOODED ROADS AND IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. * IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS... RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA SEEK SHELTER IN A SAFE PLACE. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU MAINE. $$ LAT...LON 4677 6904 4649 6855 4712 6769 4742 6819 HEWITT NNNN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 3:01 PM EDT, 8 hours 19 minutes earlier.
Area forecast discussion, Aug 8, 3:01 PM EDT, 8 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 301 PM EDT FRI AUG 8 2003 .SYNOPSIS...A WEAK AREA OF LOW PRESSURE OVER THE GULF OF MAINE WILL MOVE INTO NOVA SCOTIA TONIGHT. A WEAK RIDGE OF HIGH PRESSURE WILL BUILD SOUTH INTO NORTHERN MAINE ON SATURDAY WITH A STATIONARY FRONT ACROSS CENTRAL AND DOWNEAST MAINE. WIDESPREAD RAIN IS EXPECTED SATURDAY NIGHT INTO SUNDAY AS A WEATHER DISTURBANCES MOVE THROUGH THE REGION. A COLD FRONT WILL GRADUALLY CROSS THE REGION ON MONDAY INTO TUESDAY. DISCUSSION... SHORT TERM (TONIGHT THROUGH SAT NIGHT): WILL CONT TO FAVOR GENERALLY A GFS/GEM SOLUTION. THESE MODELS STILL APPEAR TO BE HANDLING WEAK LOW CURRENTLY PASSING THROUGH THE GULF OF MAINE BEST. THIS SYSTEM SHOULD END OVER NOVA SCOTIA EARLY SAT. RAIN WITH THIS SYSTEM WILL EXIT AREA BY LATE AFTERNOON. CONVECTIVE SHOWERS...MOST NUMEROUS OVER THE WESTERN MOUNTAINS EXPECTED TO GRADUALLY DISSIPATE AROUND SUNSET. WEAK STATIONARY FRONT TO SET UP OVER CENTRAL AREAS OVERNIGHT AS WEAK RIDGING DEVELOPS OVER NORTHERN SECTIONS WITH SLIGHTLY DENSER AIRMASS. EXPECT WIDESPREAD FOG TO DEVELOP OVERNIGHT ALL AREAS WITH LIGHT WINDS AND SOME EARLY RADIATIONAL COOLING.IT SHOULD GRADUALLY LIFT SAT MORNING. SAT SHOULD BE DRY MOST AREAS EXCEPT FOR SCATTERED AFTERNOON SHOWERS...MAINLY DOWNEAST AREAS. WIDESPREAD RAIN EXPECTED TO OVERSPREAD AREA FROM S TO N SAT NIGHT AS ANOTHER SHORT WAVE EJECTS FROM LONG WAVE TROUGH TO W. USED ETAMATCHMOS FOR GRIDS WITH ONLY MINOR ADJUSTMENTS AS THE LOWER VALUES FOR HIGHS LOOK BEST. GFS POPS LOOK BEST. WE ARE LOOKING FOR RAIN/SHOWERS TO END BY 06Z W/LOW EJECTING INTO NEW BRUNSWICK. PLAYED IT THIS WAY IN THE GRIDS W/DROPPING POPS BACK TO SLGT CHC AFT 06Z. SOME DRYING LATE TONIGHT ACROSS N & NWRN ME DUE TO SOME RIDGING FROM HIGH PRES IN CANADA. LOTS OF LOW CLOUDS & FOG TO REMAIN ACROSS DOWNEAST AREAS WHERE WEAK BOUNDARY WILL LIE. WENT W/MATCHMOS ETA & DID ADJUST ESP DOWNEAST WHERE LOW CLOUDS/FOG WILL PERSIST. LONG TERM (SUN - FRI) SHORTWAVE TROUGH WILL MOVE ALONG STATIONARY FRONT THROUGH THE STATE ON SUNDAY WITH RAIN FOR MOST AREAS CONTINUING INTO SUNDAY AFTERNOON. SOME MODEL DIFFERENCES IN THE TRACK WITH ETA SHOWING BEST QPF WITH FRONT THROUGH THE NORTHERN PART OF THE STATE WHILE GFS FARTHER SOUTH WITH FRONT AND BEST QPF THROUGH INTERIOR DOWNEAST MAINE. WILL COMPROMISE AND JUST GO CATEGORICAL OVER OUR ENTIRE CWA ON SUNDAY. COLD FRONT TO MOVE TOWARDS NEW ENGLAND ON MONDAY ENTERING NW MAINE MIDDAY AND THEN TO THE COAST BY TUE MORNING. EXPECT IMPROVING CONDITIONS ACROSS NORTHERN AND CENTRAL MAINE MONDAY AFTERNOON INTO MONDAY EVENING AS NORTHWEST WINDS ADVECT DRIER AIR ACROSS THE REGION. WITH WEAK SW FLOW ALOFT...FRONT WILL BE SLOW TO MOVE OFFSHORE ON TUESDAY SO WILL KEEP CHANCE OF SHOWERS OVER SOUTHERN PORTIONS FOR MOST OF TUESDAY. BY WEDNESDAY FRONT WILL PUSH SOUTH OF THE GULF OF MAINE WITH MOSTLY SUNNY SKIES AND LOWER HUMIDITIES STATEWIDE. MARINE...NO HEADLINES AS SEAS REMAINING BLO SCA. SMALL LOW MOVING THROUGH GULF OF MAINE THIS AFTERNOON PRODUCED SOME E-NE WINDS...BUT THESE SHOULD VEER BACK TO THE SE AND THEN S OVERNIGHT...BUT REMAIN LIGHT. SEAS AROUND 3 FT MAINLY IN A S SWELL. MAY SEE A NEED FOR SCA FOR SEAS BY MONDAY AS SW GRADIENT TIGHTENS IN ADVANCE OF FRONT AS WINDS INCREASE TO 15 TO 20 KTS. AVIATION...VFR CONDITIONS OVER CAR CURRENTLY WITH MVFR OTHER AIRPORTS. CIGS MAY LIFT BRIEFLY PQI,HUL,BGR TO VFR THIS EVE. EXPECT WIDESPREAD FOG/STRATUS ALL AREAS BY 06Z. ANY SHOWERS WILL ONLY BRIEFLY LOWER CIGS/VSBY THIS EVENING. .CAR...NONE. SHORT TERM...GABRIC LONG TERM...FOSTER
Hazardous weather outlook, Aug 8, 6:37 AM EDT, 16 hours 43 minutes before
MEZ001>006-010-011-015>017-029>032-081230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 637 AM EDT FRI AUG 8 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY RAIN THROUGH EARLY AFTERNOON WITH RAINFALL AMOUNTS LESS THAN ONE-QUARTER OF AN INCH. SOME ISOLATED AMOUNTS OF ONE-HALF INCH ARE POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... RAIN IS EXPECTED SUNDAY INTO SUNDAY WITH RAINFALL AMOUNTS APPROACHING ONE INCH ESPECIALLY ACROSS CENTRAL AND DOWNEAST MAINE. AT THIS TIME...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. JAH
In the hours before
Special weather statement, Aug 8, 5:45 PM EDT, 5 hours 35 minutes before
MEZ001-002-082315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
545 PM EDT FRI AUG 8 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 545 PM EDT...DOPPLER WEATHER RADAR INDICATED A BROKEN LINE OF
THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS...STRETCHING FROM
NEAR DICKEY TO NINE-MILE BRIDGE. THE LINE WAS MOVING EAST AT
15 TO 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 700 PM EDT INCLUDE...
NINE-MILE BRIDGE... DICKEY... ALLAGASH...
FORT KENT... DEBOULLIE MOUNTAIN... MADAWASKA...
FRENCHVILLE... PORTAGE... VAN BUREN...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL UP TO AN INCH AND HALF PER HOUR...WITH SOME
PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING.
LAT...LON 4751 6886 4661 7014 4660 6857 4726 6776
NOUHAN
NNNNSpecial weather statement, Aug 8, 6:55 PM EDT, 4 hours 25 minutes before
MEZ001-002-090045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
655 PM EDT FRI AUG 8 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 655 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED THUNDERSTORMS
WITH HEAVY RAIN AND GUSTY WINDS IN THE SAINT JOHN VALLEY AREA OF EXTREME
NORTHERN AROOSTOOK COUNTY MAINLY NORTH OF A PORTAGE TO STOCKHOLM LINE.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 830 PM EDT INCLUDE...
FORT KENT... DEBOULLIE MOUNTAIN... MADAWASKA...
FRENCHVILLE... PORTAGE... VAN BUREN...
GRAND ISLE... STOCKHOLM...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
GUSTY WINDS...UP TO 30 MILES AN HOUR...
HEAVY RAINFALL UP TO AN INCH AND HALF PER HOUR...WITH SOME
PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING.
NOUHANNearby
Flash Flood Warnings in Maine, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.